Reducing the number of probiotic organisms in the gastrointestinal tract may
decrease the body's ability to resist infections and diseases. Symptoms of
deficiency include gas, abdominal distress, diarrhea, and yeast
Symptoms of vitamin B2 deficiency may include cracks at the
corners of the mouth, inflammation of the skin, growth retardation, and impaired
Vitamin B9 (Folic
Low levels of folic acid have been linked to anemia, heart disease, birth
defects, and colon cancer.
Symptoms of vitamin B12 deficiency are rare because it takes years
to develop complications associated with long-term depletion of this nutrient.
Irritability, weakness, numbness, anemia, loss of appetite, headache,
personality changes, and confusion are some of the signs and symptoms associated
with vitamin B12 depletion. Low levels of this vitamin may also be
associated with an increased risk of colon cancer, heart disease, brain
disorders, and birth defects.
Low levels of biotin are associated with changes in skin color, inflammation
of the skin, hair loss, muscle pain, anemia, loss of appetite, depression,
insomnia, and elevated levels of cholesterol.
The major symptom of vitamin K deficiency is an inability of the blood to
clot properly, which may lead to excessive bleeding and a tendency to bruise
The selected depletions information presented here identifies some of the
nutrients that may be depleted by certain medications. The signs and symptoms
associated with nutrient deficiency may also indicate conditions other than
nutrient deficiency. If you are experiencing any of the signs or symptoms
mentioned, it does not necessarily mean that you are nutrient deficient.
Nutrient depletion depends upon a number of factors, including your medical
history, diet, and lifestyle as well as the length of time you have been taking
the medication. Please consult your healthcare provider; he or she can best
assess and address your individual healthcare needs, and determine if you are at
risk for nutrient depletions from these medications as well as others not listed
Albert MJ, Mathan VI, Baker SJ. Vitamin B12 synthesis by human small
intestinal bacteria. Nature. 1980;283(5749):781-782.
Ames BN. Micronutrient deficiencies: A major cause of DNA damage. Ann NY
Acad Sci. 2000;889:87-106.
Beaugerie L. [Diarrhea caused by antibiotic therapy]. Rev Prat.
Berger W. Incidence of severe side effects during therapy with sulfonylureas
and biguanides. Horm Metab Res Suppl. 1985;15:111-115.
Carpentier JL, Bury J, Luyckx A, Lefebvre P. Vitamin B12 and folic acid serum
levels in diabetics under various therapeutic regimens. Diabetes Metab.
Conly J, Stein K. Reduction of vitamin K2 concentrations in human liver
associated with the use of broad spectrum antimicrobials. Clin Invest
Covington T, ed. Nonprescription Drug Therapy Guiding Patient
Self-Care. St Louis, MO: Facts and Comparisons; 1999:467-545.
Galland L. The Four Pillars of Healing. New York, NY: Random House;
Hill MJ. Intestinal flora and endogenous vitamin synthesis. Eur J Cancer
Prev. 1997;6(Suppl 1):S43-45.
Lambie DG, Johnson RH. Drugs and folate metabolism. Drugs.
Naderer O, Nafziger AN, Bertino JS. Effects of moderate-dose versus high-dose
trimethoprim on serum creatinine and creatinine clearance and adverse reactions.
Antimicrob Agents Chemother. 1997;41(11):2466-2470.
Nord CE. The effect of antimicrobial agents on the ecology of the human
intestinal microflora. Vet Microbiol. 1993;35(3-4):193-197.
Powers HJ. Current knowledge concerning optimum nutritional status of
riboflavin, niacin and pyridoxine. Proc Nutr Soc. 1999;58(2):435-440.
Stieger R, Baumgartner K, Neff U. [Dangerous hypothrombinemic hemorrhage in
antibiotic therapy]. Helv ChirActa. 1992;58(6):775-778.
Taraszewski R, Harvey R, Rosman P. Death from drug-induced hemolytic anemia.
Postgrad Med. 1989;85(7):79-80, 84.
Review Date: October 2000
Reviewed By: All depletions monographs have been reviewed by a team of experts including
Derrick M. DeSilva, Jr., MD, Raritan Bay Medical Center, Perth Amboy, NJ;
Jacqueline A. Hart, MD, Department of Internal Medicine, Newton-Wellesley
Hospital, Harvard University and Senior Medical Editor, A.D.A.M., Inc., Boston,
MA; John Hinze, PharmD, NMD, Woodbine, IA; Ruth Marlin, MD, Medical Director and
Director of Medical Education, Preventive Medicine Research Institute,
Sausalito, CA; Brian T Sanderoff, PD, BS in Pharmacy, Clinical Assistant
Professor, University of Maryland School of Pharmacy; President, Your
Prescription for Health, Owings Mills, MD; Leonard Wisneski, MD, FACP, George
Washington University, Rockville, MD; Ira Zunin, MD, MPH, MBA, President and
Chairman, Hawaii State Consortium for Integrative Medicine, Honolulu,
The publisher does not accept any responsibility for the accuracy of
the information or the consequences arising from the application, use, or misuse
of any of the information contained herein, including any injury and/or damage
to any person or property as a matter of product liability, negligence, or
otherwise. No warranty, expressed or implied, is made in regard to the contents
of this material. No claims or endorsements are made for any drugs or compounds
currently marketed or in investigative use. This material is not intended as a
guide to self-medication. The reader is advised to discuss the information
provided here with a doctor, pharmacist, nurse, or other authorized healthcare
practitioner and to check product information (including package inserts)
regarding dosage, precautions, warnings, interactions, and contraindications
before administering any drug, herb, or supplement discussed